The Roy Castle Lung Cancer Foundation
3,244 members1,839 posts

Targeted therapy

Hello All

I am hoping someone can help me. I am having a biopsy for recurrent lung cancer next week but as I had the EGFR mutation in my original tumour, the oncologist tells me it is likely I will be treated with targeted therapy. I have read about the potential side effects and I wondered if anytine else had had experience with targeted therapy and how you found the side effects. In particular, I am concerned about skin, nail and hair care and wondered if anyone could recommend a good moisturiser, foundation makeup (to cover acne like skin rash), shampoos/conditioners (as the rash can appear on the scalp too), nail care and so on. I would be grateful to hear back from anyone with experience and recommendations.

9 Replies
oldestnewest

Dear LadySg

As we have been in contact already, I just wanted to wish you all the very best and hope you get some valuable feedback from fellow forum users.

All the best

The Roy Castle Support Team

Reply

I was given targeted therapy in hospital shortly after diagnosis and a liver biopsy which indicated which drug should be effective. However, I was also given an antibiotic without explanation. Too late I found this was apparently to combat the possible side effect of an acne-like skin rash. Why too late? Because I was allergic to the antibiotic, already being allergic to penicillin, ampicillin and sulphonamides. The reaction necessitated a return to hospital while the red, swollen, itchy rash spread over my body, and coming off the drug until I recovered (and the doctors decided whether the rash was due to the drug or the antibiotic).

I don’t know if it is relevant but I have never had acne so thought it unlikely that this would be a factor. Has anyone checked this out?

My main reaction is continuing sickness and food tasting strange. Blood tests have shown my neutrophils are affected so I have stopped again. Of course I’ll persevere when I can because CT scans show the therapy is working.

Reply

Thank you Jabb. You reply is appreciated.

Kind Regards

LadySG

Reply

Hi Lady Sg

My rash was quite strange I had a little bit of dry skin round my nose for which I used Aveeno which I got in boots. I thought that was the start of the acne. No it disappeared and reappeared on my legs. It wasn’t an issue as it was winter and that was the sum total of my problems. I felt really lucky as I hadn’t really suffered too much with acne as a teenager.

Jeanne.

Reply

Thank you for your response Jeanne. Appreciated

Kind Regards

LadySG

Reply

My mum is on Iressa (Getnifib) since, Nkvember 2017. she uses Zeobase cream from doctors and Clairns extra dry moisturiser for face. Side effects the odd spot, but most strange long eyelashes (She has to keep cutting them!). To start with food didnt taste right, but now almost back to normal. Apart from that she feels she isn't I'll since taking this, and CT scans are looking favourable and quite frankly incredible!

2 likes
Reply

Hi Sry to hear ur news do u mean target radiotherapy if so my hubby just went threw it in April for recurrent local lung cancer he went threw a horrible time and was hospitalised for over 3weeks of the 4 week treatment .because the tumour was Inoperable and so close to the heart and gullet .his gullet took the hole burn of it couldn't eat or drink he lost 3stone in 2weeks anything at all he tried even water he was doubled in pain and nothing they give him helped. This continued for Annor 4weeks after treatment was over and he was admitted to hospital again. Along side this his breathing was awful still is and gets out of breath even getting on his clothes .they tell you the side effects but not the severity of them .and also the long term effects witch happen on down the years with heart problems breathing and spinal problems. He is already bin put on heart tablets as his heart rate is tofast his gp noticed this as my hubby didn't feel it .He has his follow up scam on 23rd this month to see if it has worked. He said if he had known how he would have bin with the treatment he wouldn't have taken it .and if the radio hasn't worked he wants no more .now this is him everyone body different I hope I havnt scared you but I would do my resurse before signing any forms good luck hope all goes well for you

Reply

Hi. I've been on Gefitinib since July 2016. As a bearded, balding blokey bloke, I can only imagine what a lady might be not looking forward to. It's surprising what others on these drugs are finding. Within a week of starting the drug, my skin (face in particular) got spotty and I had awful mouth ulcers, but the latter cleared up. My skin went very dry and it wasn't until a young lady doctor prescribed and hot me using Dermol lotion to wash with that things improved ... a lot, and I'm very grateful.

My body hair (not a lady thing I hope!) became very brittle and short. The hair on my head now grows in odd directions, but the more bristly hair of beard and eyebrows can give rise to and conceal very sore, cracked skin. My eyebrows in particular can get a bit septic around the base of the hairs. Moisturisers help. My skin is otherwise pretty good these days.

My finger nails tended to de-laminate. Nail Envy nail hardener has helped a lot. The same lady doctor was very interested to know this and tells her other patients on these same drugs. My finger nails became very sore at the edges and this was unpleasant and made handling things tricky. This has now (touchwood) resolved itself and I am so much happier. I had a similar problem with a toenail that took months to heal. Now it's OK.

I'm sorry to say this, but the diarrhoea has been the most alarming side-effect, although it can be controlled fairly well with Loperamide.

I hope this is of some help. Don't be in fear of side-effects. Every person seems to react differently and at different times. You have a helpful gang of pals to ask here in this group. You're not alone.

Best wishes,

Neil

Reply

Thank you Neil - your reply is appreciated and so good to know that I am “not alone”. That really helps.

Kind Regards

Sandie

Reply

You may also like...